The authors report a case of septal panniculitis induced by atenolol in a patient with coronary artery disease. Several tender, erythematous, suppurated subcutaneous nodules appeared over the metacarpal-phalanx and interphalanx joints of both hands. Hematology indicated a transient inflammatory immunomediated disorder, with an increase of cytotoxic suppressor lymphocytes and presence of antinuclear antibodies. The dramatic inflammatory involvement of the subcutaneous connective tissue could have eventually progressed toward fibrosis, if atenolol had not been withdrawn. This raises the possibility that retroperitoneal fibrosis, a recognized adverse effect of beta blockers, may just represent the terminal phase of undetected connective tissue inflammation occurring in districts not easily explorable before overt manifestations of the disease. Since retroperitoneal fibrosis has already been associated with migratory panniculitis and described as mesenteric panniculitis, it is tempting to speculate that these manifestations originate from the same mechanisms.
|Number of pages||4|
|Publication status||Published - Jun 1998|
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine